Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 86, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 9, 1999, 3:27 PM CDT for Stearns County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 1999, 3:27 PM CDT (20:27 UTC)
- Expired
- Jun 9, 1999, 4:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
County Stearns County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:35 PM CDT | Hail 1 | St Martin, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 092029 SVRMSP MNC145-092115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 327 PM CDT WED JUN 9 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEARNS COUNTY IN CENTRAL MINNESOTA * UNTIL 415 PM CDT * AT 327 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES SOUTH OF PAYNESVILLE...OR ABOUT 15 MILES NORTHWEST OF LITCHFIELD... MOVING NORTH AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ST MARTIN SPRING HILL ROSCOE RICHMOND PAYNESVILLE LAKE HENRY GREENWALD THIS ,IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:37 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 9, 2:37 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 235 PM CDT TUE JUN 8 1999 THUNDERSTORMS HAVE DEVELOPED ACRS SRN MN THIS AFTN IN AREA TYPIFIED BY MOISTURE CONVERGENCE AND HIGH INSTABILITY. THESE WILL CONTINUE INTO THE EVENING HOURS...WHILE ALSO FIRING FARTHER WEST ALONG A SLOW MOVING COLD FRONT IN ERN SD. IN ADDITION...STORMS SHOULD SPREAD EAST DURING THE EVENING. ETA/NGM SHOW ONLY WEAK SUPPORT FOR DIURNAL THUNDERSTORMS...AND THEN MAINLY IN THE EVENING. AM NOT SURE HOW MUCH THESE WILL HOLD ON...BUT GENERALLY EXPECT A DECREASING TREND AS BOUNDARY LAYER STABILIZES. NGM WAS THE PREFERED MODEL THIS AFTN...BUT ALL OF THE MODELS CAME INTO AGREEMENT WITH THIS RUN. SHORTWAVE CURRENTLY IN ERN MT WILL EJECT NE NEXT 24 HRS...WITH SUBSIDENCE BEING INDUCED IN ITS WAKE. THIS RESULTS IN STRENGTHENING OF THE HIGH OVR THE DAKOTAS...AS COLD FRONT SETTLES INTO NRN IA AND STALLS. RESULT IS ADVECTION OF DRIER AIRMASS IN FROM THE NORTH. IN THE LATER PERIODS...MODELS DEVELOP A WEAK LOW TO THE SOUTHWEST ALONG THE STALLED FRONT. THIS COULD SPELL SOME CONVECTION LATE IN THE FCST AS LOW LEVEL THETA-E ADVECTION INCREASES THURSDAY NIGHT AGAIN. .MSP...NONE. DAVIS
In the hours before
Special weather statement, Jun 9, 12:08 PM CDT, 3 hours 19 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100600- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1208 PM CDT WED JUN 9 1999 THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS ALL OF SOUTHERN AND CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THE SLIGHT RISK AREA INCLUDES THE TWIN CITIES METROPOLITAN AREA AS WELL AS ST CLOUD...MANKATO...REDWOOD FALLS... ALEXANDRIA...RED WING...EAU CLAIRE AND RICE LAKE. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A SLOW MOVING COLD FRONT IN EASTERN SOUTH DAKOTA. THESE STORMS WILL DEVELOP IN A HIGHLY UNSTABLE AIRMASS...AND COULD REACH SEVERE LIMITS RAPIDLY. THE PRIMARY THREAT WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...MANY LOCATIONS HAVE ALREADY EXPERIENCED HEAVY RAINS IN THE PAST FEW DAYS...SO LOCAL FLOODING WILL BE POSSIBLE WITH THE SLOW MOVING STORMS. TH6E SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE EAST TO NORTHEAST ONCE THEY DEVELOP...AND SPREAD ACROSS MOST OF THE SEVERE WEATHER OUTLOOK AREA BY LATE EVENING. SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING. DAVIS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:34 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 56 min |
| Jun 9, 12:27 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 48 min |
| Jun 9, 12:27 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 48 min |
| Jun 9, 12:32 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 43 min |
| Jun 9, 12:53 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 37 min |
| Jun 9, 1:16 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 59 min |
| Jun 9, 1:30 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 45 min |
| Jun 9, 2:51 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 54 min |
| Jun 9, 3:08 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 37 min |
| Jun 9, 3:26 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 49 min |
| Jun 9, 3:55 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 65 min |
| Jun 9, 1:29 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 61 min |
| Jun 9, 2:23 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 52 min |
| Jun 9, 3:09 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 51 min |
| Jun 9, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 49 min |
| Jun 9, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 53 min |
| Jun 9, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 42 min |
| Jun 9, 5:07 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 38 min |
| Jun 9, 5:17 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 43 min |
| Jun 9, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 43 min |
| Jun 9, 5:35 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 40 min |
| Jun 9, 5:52 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Mille Lacs | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.